Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 11, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at May 1, 2008, 11:47 AM CDT for 16 counties in Kansas. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2008, 11:47 AM CDT (16:47 UTC)
- Expired
- May 1, 2008, 3:28 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 621 J/kg
- Mixed-layer CIN
- -734 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 511 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 011647 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1147 AM CDT THU MAY 1 2008 .THE PRESSURE GRADIENT BETWEEN A SFC LOW OVER SOUTH CENTRAL NEBRASKA AND SURFACE RIDGING OVER THE SOUTHERN MISSISSIPPI RIVER VALLEY HAS CAUSED WINDY CONDITIONS OVER EASTERN KANSAS. THIS TIGHT PRESSURE GRADIENT IS EXPECTED TO PERSIST THROUGH THE AFTERNOON MAINTAINING THE STRONG WINDS. KSZ026-039-040-054>056-058-059-020000- /O.NEW.KTOP.WI.Y.0011.080501T1647Z-080502T0000Z/ JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 1147 AM CDT THU MAY 1 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SOUTHWEST WINDS OF 30 MPH WITH GUSTS AS HIGH AS 45 MPH WILL CONTINUE INTO THE AFTERNOON. THE WINDS SHOULD BEGIN SUBSIDING BY THE LATE AFTERNOON. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING...AND BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE LOSS OF VEHICLE CONTROL. $$ KSZ011-012-022>024-036>038-012000- /O.NEW.KTOP.WI.Y.0011.080501T1647Z-080501T2000Z/ NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-GEARY-MORRIS-WABAUNSEE- INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...JUNCTION CITY 1147 AM CDT THU MAY 1 2008 ...WIND ADVISORY IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON. SOUTHWEST WINDS 30 MPH WITH GUSTS UP TO 45 MPH WILL CONTINUE INTO THE EARLY AFTERNOON. A BOUNDARY WILL MOVE WEST TO EAST ACROSS THE AREA BY MID AFTERNOON CAUSING THE WINDS TO SHIFT TO THE WEST AND DECREASE IN SPEED. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING...AND BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE LOSS OF VEHICLE CONTROL. $$ WOLTERS
1 follow-up statement
000 WWUS73 KTOP 012028 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT THU MAY 1 2008 KSZ026-039-040-054>056-058-059-012130- /O.CAN.KTOP.WI.Y.0011.000000T0000Z-080502T0000Z/ JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 328 PM CDT THU MAY 1 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND ADVISORY. WIND SPEEDS HAVE DECREASE TO THE 15 TO 20 MPH RANGE. WITH WINDS EXPECTED TO REMAIN AT THERE CURRENT LEVELS AND GRADUALLY DECREASE THROUGH INTO THE EARLY EVENING...THE WIND ADVISORY HAS BEEN CANCELED. $$ KSZ011-012-022>024-036>038-012130- /O.EXP.KTOP.WI.Y.0011.000000T0000Z-080501T2000Z/ NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-GEARY-MORRIS-WABAUNSEE- INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...JUNCTION CITY 328 PM CDT THU MAY 1 2008 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS HAVE DIMINISHED TO THE 10 TO 20 MPH RANGE. THEREFORE THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ WOLTERS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at May 1, 3:35 AM CDT, 8 hours 12 minutes earlier.
Area forecast discussion, May 1, 3:35 AM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 AM CDT THU MAY 01 2008 .DISCUSSION... MOISTURE WAS RETURNING THIS MORNING INTO THE CENTRAL PLAINS AS A SURFACE LOW DEEPENS IN NORTHWEST KANSAS THIS MORNING. LOW CLOUD LOOP SHOWS STRATUS MOVING ACROSS THE RED RIVER THIS MORNING IN SOUTH CENTRAL OKLAHOMA. LOW LEVEL JET IS VEERED TO THE SOUTHWEST WITH THE STRATUS ADVECTING AND DEVELOPING TO THE NORTHEAST ACROSS OKLAHOMA. THE UPPER LOW WAS OVER IDAHO WITH A STRONG SHORTWAVE ROUNDING THE BASE ACROSS UTAH AT 08Z. MOISTURE LOOKS TO BE A LITTLE OVERDONE WITH THE WESTWARD EXTENT ACROSS KANSAS TODAY. WINDS ARE FORECAST TO BACK THIS MORNING THAT SHOULD BRING THE DEEPER MOISTURE INTO NORTHEAST KANSAS THIS AFTERNOON. BEST AREA LOOKS TO BE I-35 SOUTH GIVEN SOUTHWEST ORIENTATION OF THE WINDS THIS MORNING. THE DRY LINE SETS UP ACROSS SOUTH CENTRAL KANSAS JUST EAST OF THE TURNPIKE WITH THE COLD FRONT NEAR INTERSTATE 135/US 81 BY 00Z FRIDAY. EML STRONG THIS MORNING THEN WEAKENS LATE THIS AFTERNOON AND EVENING AS THE UPPER SYSTEM MOVES EAST AND MID LEVEL COOLING ALONG WITH SURFACE HEATING ERODES THE CAP. MODERATE SHEAR AND INSTABILITY POINT TOWARD SUPERCELL STORMS ALONG AND AHEAD OF THE FRONT AND DRY LINE THEN TRANSITIONING INTO LINEAR STORMS WITH BOWING SEGMENTS AS THE FRONT SURGES EASTWARD THIS EVENING. LARGE HAIL WILL BE THE MAIN HAZARD AS WILL DAMAGING WINDS. STORMS MAY NOT GET GOING UNTIL AFTER 21Z OR 23Z TODAY. GENERALLY FOLLOWED THE NAM WHICH IS SIMILAR TO YESTERDAYS RUNS OF THE 00Z ECMWF AND 00Z NAM WITH A SLOWER PROGRESSION OF THE DRY LINE AND COLD FRONT MOVING ACROSS EASTERN KANSAS. THE FRONT SHOULD MOVE EAST OF THE CWA BY 09Z FRIDAY. WRAP AROUND SHOWERS STILL LOOK ON TRACK FRIDAY AS THE UPPER LOW MOVES ACROSS THE CENTRAL PLAINS AND MADE LITTLE CHANGE TO ONGOING FORECAST THROUGH FRIDAY NIGHT. SATURDAY STILL LOOKING DRY AND BLUSTERY WITH COLD AIR ADVECTION ON THE BACK SIDE OF THE UPPER LOW. TEMPERATURES TODAY WILL WARM INTO THE 80S ACROSS THE CWA WITH THE WARMEST READINGS NEAR CENTRAL KANSAS. TEMPERATURES COOL AROUND 15 TO 20 DEGREES ON FRIDAY WITH HIGHS IN THE UPPER 50S TO MID 60S. WILL SEE A WARMUP ON SUNDAY WITH SOME RIDGING WITH HIGHS IN THE UPPER 60S. NO CHANGES MADE TO THE REST OF THE FORECAST. && .AVIATION... VERY DRY AIR IN THE MID LEVELS AND STRENGTHENING EML HAS HELP TO LIMIT CLOUDS ACROSS THE AREA. HOWEVER STRATUS IS BEGINNING TO DEVELOP BELOW CAPPING INVERSION OVER THE SOUTHERN PLAINS AS MODIFIED MOISTURE RETURN CONTINUES. UNCERTAINTY STILL EXISTS ON HOW FAR NORTHWEST INTO THE CWA IT WILL SURGE THIS MORNING AND WHICH SIDE OF 3KFT THE BASES WILL BE. BUT FOR NOW WILL CONTINUE WITH 3000-3500 SCT-BKN INTO THE MID MORNING...WITH MORE THINNING OF THE DECK ON THROUGH 18Z. STRONG WINDS THROUGH 850MB THIS MORNING WILL VEER AND SLIGHTLY AND DECREASE AFTER 12Z...BUT WILL KEEP LLWS GOING UNTIL AROUND THAT TIME FOR NOW IN THE KTOP/KFOE SITES BUT KEEP GUSTY SOUTH WINDS TO 25-30KTS THROUGH THE DAY BEFORE DECREASING AHEAD OF THE FRONT/DRYLINE BY LATE AFTERNOON. CONVECTION EXPECTED TO INCREASE THROUGH THE EVENING AHEAD OF THE FRONT/DRYLINE WITH PROB30 INTRODUCED IN KMHK...ALTHOUGH MAY NEED TO ADD TO KFOE/KTOP BY 06Z AS WELL AS SFC WINDS GRADUALLY VEER. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 1, 5:04 AM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 504 AM CDT THU MAY 1 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-021015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 504 AM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. LOCATIONS GENERALLY ALONG AND EAST OF HIGHWAY 77 WILL HAVE THE BEST CHANCE OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 35 min |
| May 1, 5:46 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 44 min |
| May 1, 6:11 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 34 min |
| May 1, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 48 min |
| May 1, 6:40 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 35 min |
| May 1, 6:46 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 44 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.